Calculus of Variations and Geometric Measure Theory

P. van Meurs - M. Morandotti

Discrete-to-continuum limits of particles with an annihilation rule

created by morandott on 30 Jul 2018
modified on 10 Dec 2019


Published Paper

Inserted: 30 jul 2018
Last Updated: 10 dec 2019

Journal: SIAM J. App. Math.
Volume: 79
Number: 5
Pages: 1940-1966
Year: 2019
Doi: 10.1137/18M1236058

ArXiv: 1807.11199 PDF
Links: journal link


In the recent trend of extending discrete-to-continuum limit passages for gradient flows of single-species particle systems with singular and nonlocal interactions to particles of opposite sign, any annihilation effect of particles with opposite sign has been side-stepped. We present the first rigorous discrete-to-continuum limit passage which includes annihilation. This result paves the way to applications such as vortices, charged particles, and dislocations. In more detail, the discrete setting of our discrete-to-continuum limit passage is given by particles on the real line. Particles of the same type interact by a singular interaction kernel; those of opposite sign interact by a regular one. If two particles of opposite sign collide, they annihilate, i.e., they are taken out of the system. The challenge for proving a discrete-to-continuum limit is that annihilation is an intrinsically discrete effect where particles vanish instantaneously in time, while on the continuum scale the mass of the particle density decays continuously in time. The proof contains two novelties: (i) the empirical measures of the discrete dynamics (with annihilation rule) satisfy the continuum evolution equation that only implicitly encodes annihilation, and (ii) by imposing a relatively mild separation assumption on the initial data we can identify the limiting particle density as a solution to the same continuum evolution equation.

Keywords: Gradient flows, Particle system, discrete-to-continuum asymptotics, annihilation